Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 151, NWS Las Vegas, NV

August 23, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2013, 12:50 AM MST for Mohave County, Arizona. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2013, 12:50 AM MST (07:50 UTC)
Expired
Aug 23, 2013, 2:45 AM MST
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 1:50 AM MSTFLASH FLOOD5 W Golden Valley, AZMUD WAS COVERING HIGHWAY 68 FROM UNION PASS TO GOLDEN VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 7.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
3366 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WGUS55 KVEF 230750
FFWVEF
AZC015-230945-
/O.NEW.KVEF.FF.W.0151.130823T0750Z-130823T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1250 AM MST FRI AUG 23 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 245 AM MST.

* AT 1246 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR OATMAN...OR 15 MILES
  NORTHWEST OF YUCCA...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OATMAN AND GOLDEN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS EVEN HARDER TO SEE WATER
COVERING THE ROADWAY OR IN LOW WATER CROSSINGS.

&&

LAT...LON 3503 11454 3544 11451 3547 11421 3516 11412
      3484 11416 3485 11449

$$

BP
2 follow-up statements
667 
WGUS75 KVEF 230849
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
149 AM MST FRI AUG 23 2013

AZC015-230945-
/O.CON.KVEF.FF.W.0151.000000T0000Z-130823T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
149 AM MST FRI AUG 23 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MST FOR WEST
CENTRAL MOHAVE COUNTY...

AT 143 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED 8 MILES SOUTHEAST OF GOLDEN VALLEY...OR 9 MILES SOUTHWEST OF
KINGMAN. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY STATIONARY.

TWO MOHAVE COUNTY FLOOD CONTROL DISTRICT AUTOMATED GAUGES IN THE 
GOLDEN VALLEY REPORTED OVER ONE INCH OF RAIN SINCE 1245 AM MST. 
SEVERAL OTHER GAUGES SOUTH TOWARD OLD ROUTE 66 AND OATMAN HAVE 
REPORTED BETWEEN A HALF AND ONE INCH OF RAIN. 

LOCATIONS IMPACTED INCLUDE...
OATMAN AND GOLDEN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS EVEN HARDER TO SEE WATER 
COVERING THE ROADWAY OR IN LOW WATER CROSSINGS.

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3503 11454 3544 11451 3547 11421 3516 11412
      3484 11416 3485 11449

$$

BP
920 
WGUS75 KVEF 230938
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
238 AM MST FRI AUG 23 2013

AZC015-230946-
/O.EXP.KVEF.FF.W.0151.000000T0000Z-130823T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
238 AM MST FRI AUG 23 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 AM MST FOR WEST CENTRAL
MOHAVE COUNTY...

AT 235 AM MST...RADAR SHOWED RAIN DECREASING IN INTENSITY OVER 
WESTERN MOHAVE COUNTY. THEREFORE...THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE AT 245 AM.

DRIVERS SHOULD REMAIN ALERT FOR WATER AND MUD ON THE 
ROADS...ESPECIALLY IN THE GOLDEN VALLEY AREA.

LAT...LON 3503 11454 3544 11451 3547 11421 3516 11412
      3484 11416 3485 11449

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 11:46 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 22, 11:46 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1146 PM PDT THU AUG 22 2013

.SYNOPSIS...SOMEWHAT MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE
OVER MOHAVE COUNTY AND PORTIONS OF CLARK...LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES THROUGH SATURDAY. THIS WILL LEAD TO A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY
WINDS. A SURGE OF MONSOON MOISTURE IS EXPECTED SATURDAY NIGHT
THROUGH SUNDAY...LEADING TO THE POTENTIAL FOR A SIGNIFICANT RAIN
EVENT SUNDAY INTO MONDAY. THE HIGHEST THREAT OF HEAVY RAIN WILL
LIKELY BE OVER MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTIES.
&&

.UPDATE...SHOWERS AND THUNDERSTORMS CONTINUE ACROSS CLARK...
LINCOLN...MOHAVE...AND EASTERN SAN BERNARDINO COUNTIES AS OF 1145
PM. JUST A QUICK UPDATE TO BUMP UP POPS OVER MOHAVE COUNTY FOR THE
REMINDER OF THE NIGHT. EXPECTING MAINLY SCATTERED RAIN SHOWERS WITH
ISOLATED THUNDERSTORMS THERE.
&&

.AVIATION...FOR MCCARRAN...THERE IS A SLIGHT CHANCE FOR A SHOWER OR
THUNDERSTORM TO SNEAK INTO THE LAS VEGAS VALLEY TONIGHT BUT THERE
WILL BE ISOLATED TO SCATTERED THUNDERSTORMS IN ALL DIRECTIONS FROM
LAS VEGAS. WILL CONTINUE TO MONITOR FOR ADDITIONAL OUTFLOW
BOUNDARIES...OTHERWISE WINDS SHOULD BEGIN TO SETTLE TO AROUND 10 KTS
BY 08Z. SCT-BKN CLOUDS AROUND 13-15K FT WILL LINGER OVERNIGHT.
SOUTHEAST WINDS 6-8 KTS LATE AFTERNOON WILL BECOME SOUTH 8-10 KTS BY
02Z THIS EVENING AND CONTINUE OVERNIGHT. EAST TO SOUTHEAST WINDS 5-8
KTS MOST OF THE DAY FRIDAY WITH ISOLATED THUNDERSTORMS IN THE AREA
FRIDAY AFTERNOON AND EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED AFTERNOON AND EVENING THUNDERSTORM OVER
MOHAVE COUNTY THROUGH SATURDAY WITH ISOLATED THUNDERSTORMS OVER
CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTY. DRY NORTH AND
WEST OF THOSE AREAS. NO OPERATIONALLY SIGNIFICANT WINDS THROUGH
FRIDAY OTHER THAN FROM THUNDERSTORMS.
&&

.PREV UPDATE...
ISSUED 721 PM PDT THU AUG 22 2013

.UPDATE...ONGOING CONVECTION HAS WEAKENED AS OF 215Z...HOWEVER A
WEAK WAVE MOVING THROUGH THE AREA COUPLED WITH AMPLE MOISTURE MAINLY
EAST OF A LINE FROM PIOCHE-INDIAN SPRINGS-YUCCA VALLEY WILL KEEP THE
CHANCES FOR ISOLATED SHOWERS/THUNDERSTORMS IN THE FORECAST
OVERNIGHT. HAVE UPDATED THE GRIDS TO REFLECT THIS AND NEW GRIDS
SHOULD BE AVAILABLE SHORTLY.
&&

.PREV DISCUSSION...
ISSUED 230 PM PDT THU AUG 22 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...EASTERN PORTIONS OF THE
FORECAST AREA REMAINED A BIT MORE MOIST AND UNSTABLE THAN PREVIOUSLY
EXPECTED TODAY. SCATTERED THUNDERSTORMS WERE DEVELOPING OVER MOHAVE
COUNTY WITH ISOLATED STORMS OVER LINCOLN...CLARK AND EASTERN MOHAVE
COUNTY. SOME OF THESE STORMS WERE PRODUCING HEAVY RAIN. THIS
ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING HOURS BEFORE
SHUTTING DOWN LATER THIS EVENING. LITTLE CHANGE IN THE PATTERN IS
EXPECTED THROUGH SATURDAY WITH THUNDERSTORM CHANCES CONTINUING IN
THOSE SAME AREAS. THINGS LOOK TO CHANGE BIG TIME SATURDAY NIGHT
THROUGH SUNDAY AS A TROPICAL SYSTEM MOVES NORTH JUST WEST OF BAJA.
THIS WILL INITIATE A GULF SURGE OF MOISTURE UP INTO OUR AREA WITH
PRECIPITABLE WATER VALUES FORECAST TO BE OVER TWO INCHES IN THE FAR
SOUTHERN PART OF THE FORECAST AREA WITH OVER AN INCH AND A HALF UP
THROUGH CLARK COUNTY BY MID DAY SUNDAY. THERE WILL LIKELY BE A SHARP
MOISTURE BOUNDARY SETTING UP BUT THE EXACT LOCATION OF THAT BOUNDARY
REMAINS UNCERTAIN. AT THIS TIME IT LOOKS LIKE IT WILL SET UP OVER
MAYBE EASTERN NYE COUNTY DOWN THROUGH SOUTHEAST INYO AND NORTHWEST
SAN BERNARDINO COUNTY. AREAS TO THE NORTHWEST OF THE BOUNDARY WILL
LIKELY SEE MINIMAL IF ANY SHOWER/THUNDERSTORM ACTIVITY WHILE
SOUTHEAST OF THE BOUNDARY SHOWERS AND THUNDERSTORMS APPEAR LIKELY.
THERE IS POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING SUNDAY INTO
SUNDAY NIGHT OVER MOHAVE...CLARK...SOUTHERN LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES. HOWEVER...THERE IS ALSO POTENTIAL THAT DUE TO
EXTENSIVE CLOUD COVER COMING IN SATURDAY NIGHT AND LACK OF HEATING
SUNDAY...WE MAY SEE MAINLY LIGHTER STRATIFORM TYPE RAINFALL.
TEMPERATURES SUNDAY ARE EXPECTED TO BE WELL BELOW NORMAL DUE TO ALL
THE MOISTURE.

.LONG TERM...MONDAY COULD BE AN INTERESTING DAY ACROSS THE EASTERN
CWA ESPECIALLY MOHAVE COUNTY GIVEN THE DEEP MOISTURE AND POTENTIALLY
SATURATED CONDITIONS FROM THE PREVIOUS DAY RAINS. A LOT WILL DEPEND
ON HOW MUCH CLOUD COVER IS IN PLACE AND WHETHER ANY SUNSHINE CAN
HELP DESTABILIZE THE AIRMASS AND RESULT IN MORE WIDESPREAD HEAVY
RAIN PRODUCING STORMS.

TUESDAY THROUGH THURSDAY...SHOWER AND THUNDERSTORM CHANCES CONTINUE
EACH DAY OVER ROUGHLY THE EASTERN TWO THIRDS OF THE FORECAST AREA.
STORMS ARE NOT OUT OF THE QUESTION OVER PORTIONS OF THE WESTERN CWA
BUT SHOULD BE MORE ISOLATED IN NATURE DUE THE DRIER AIRMASS. MODELS
ALSO FORECAST ANOTHER TROPICAL SYSTEM DEVELOPING SOUTH OF BAJA MID
TO LATE WEEK AND MOVING TOWARDS THE PENINSULA. IF THIS PLAYS OUT AS
CURRENTLY FORECAST...MORE TROPICAL MOISTURE COULD BE HEADED THIS WAY.

THE TEMPERATURE FORECAST WILL BE HIGHLY VARIABLE NEXT WEEK BUT
SHOULD GENERALLY BE BELOW NORMAL.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATES...WOLCOTT
PREV DISCUSSION...HARRISON/SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 22, 5:03 AM MST, 19 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 AM PDT THU AUG 22 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-230700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
503 AM PDT THU AUG 22 2013 /503 AM MST THU AUG 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DRYING IS EXPECTED TO TAKE PLACE FROM SOUTHWEST TO NORTHEAST
WHICH SHOULD KEEP ISOLATED THUNDERSTORMS CONFINED TO NORTHWEST
ARIZONA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TROPICAL SYSTEM IS EXPECTED TO MOVE UP THE WEST COAST OF THE BAJA
PENINSULA WHICH WILL LIKELY INFLUENCE THE WEATHER THIS WEEKEND INTO
EARLY NEXT WEEK. IT IS LOOKING MORE PROBABLE THAT A SURGE OF
DEEP MOISTURE FROM THE GULF OF CALIFORNIA WILL SPREAD UP INTO THE
TRI-STATE AREA LATE SATURDAY INTO SUNDAY WHICH WOULD LEAD TO
EXTENSIVE HEAVY RAIN PRODUCING THUNDERSTORMS. CONFIDENCE IS LOW IN
DETAILING RAINFALL AMOUNTS FOR SPECIFIC AREAS BUT CONFIDENCE IS
MODERATE TO HIGH THAT THE REGION WILL SEE THE MOST SIGNIFICANT
INFLUX OF MOISTURE SO FAR THIS MONSOON SEASON. ONCE IN PLACE...A
MOIST AND UNSTABLE AIR MASS WILL LEAD TO A CHANCE OF THUNDERSTORMS
EACH DAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY THROUGH SUNDAY.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:08 AM MSTFlash Flood WarningVEFMohave2 hr
Aug 23, 1:31 AM MSTAreal Flood AdvisoryVEFMohave89 min
Aug 23, 2:12 PM MSTFlash Flood WatchVEFMohave4 days

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.